Aa
Aa
A
A
A
Close
Avatar universal

Am I wrong?

I apologize in advance for the length of this.
I am graves, 2years post RAI and 2years since starting Synthroid. For this year I have taken a  combination  137 and 150s to arrive at various weekly averages

In March I was on 138.85.  Tsh      3.68 (.340-4.820)
                                                Ft4.      1.04. (.60-1.20)
                                                Ft3.   .  2.66 (2-3.50)
I was tired all the time,  nails split vertically, dry skin, dry brittle hair, weight gain ,  very few pics

In May  had spent 8 weeks at 140.  
Tsh.  3.02..
ft3. 2.45.  
Ft4. 1.08.....
Weight still up, very few pvcs, feel good, nails, skin and hair are much improved.

In July I had spent 10 weeks on 142.  
Tsh. 3.99.
Ft3. 2.74.  
Ft4.  1.06.  
Weight stable,   very, very few pics. Feel good, everything else is good..

In September after 6 weeks on 146
ts h. 2.70.  
Ft3.  3.10.  
Ft4.  1.23....
Feel bad, note the ft4 is 1.23 (.6-1.20). Bp is suddenly up, heart rate up, diarrhea, losing weight, coughing,

But I was determined to hold and stop this insane changing of med levels...
So I held till November..So 3months at 146.....
.tsh. .82.  
Ft3. 2.75.
  Ft4 1.33
Ft4 gets new range the day before I test... Instead of ( .60- 1.20) it is now  (.65-1.44) so I am in range again.

I have dropped 11 pounds, have had diarrhea 4-5 times daily for over a month...am coughing with a unproductive cough for 3 months now,  that may or may not have anything to do with my thyroid, ....my rhr instead of the usual 60s is now 90s
I am shaky, my right hand tremors, I'm getting 2-3 hours of sleep each night, my O2 levels sporadically drop into the 80s.. I have not flashes where I strip and lie in my bedroom at 64 degrees and can see the sweat trickling on my body (btw,years,  post menopausal) I am short of breath to the point I huff and puff with only walking 10 feet..my bp is low

I decided the 146 was simply to high....3months of emergency bathroom stops and no sleep is all I care to have..... I know at a given time based on an average half life I would likely have 1,000+mcg of Synthroid in my body at a given time and that based on that 2mcg would be a miniscule amount.... And yet here I am...

So 7 days ago I lowered the flipping drugs back to 142, where I plan to stay hopefully for 6 months to a year..

Was this a mistake?? I'm trying not to second guess myself...

The diarrhea is much improved, I slept 6hours straight last night, the tremor in my hand is gone....my rhr is 72....but the cough and low 02 have not changed...

I saw a doctor at urgent care monday, she said all tests are good,   she watched my hr spring from 75-128 while relaxing and talking with her...she checked for pulmonary embolism and ruled it out....while she could hear a bit of a wheeze when I breath the X-Ray were all good...I told her I thought the Synthroid was too much for me... She said no, that my numbers were beautiful... So basically I left As I came...with her telling me to have PCP schedule tests.... I did not tell her I cut the dose..

I saw my PCP, who manages my thyroid, the next day... Same symptoms....I told him I wondered if much of this was thyroid med related..he said no and expressed his frustration at how long it is taking to get my dose up to "where it belongs"...(he wants me at 150)  Apparently my increasing only small amounts at a time was not to his liking, he would have preferred I increase in increments of 25 or so..but frankly my body couldn't handle it......he did not address the diarrhea, cough , shakes or actually anything, he listened to my lungs ...So basically although I haven't told him and wont, he is fired and I am Dr shopping...  My scripts have always been called in at 90 150s  and 90 137s for 3months take as directed and he left me to set how many of each... So I will use him for meds but not see him.

So, do you think I'm wrong? @ 142 I felt good with literally no symptoms....I was just chasing that tsh around 1 that I know doesn't matter ....trying to please the dr....

Is a cough ever a side effect of thyroid ?
I know it I am sick with something else (and there are undoubtedly many things to cause 3 months of coughing and low O2) it can skew lab results...

And yes, I take in morning with full glass of water and wait 2-3 hours before anything else.. And I hold till after labs..
Also they reran labs and everything was beautiful as far as potassium, magnesium b 12 etc, just a bit low on sodium (likely from the D)
Thanks so much for any thoughts you may have
3 Responses
Sort by: Helpful Oldest Newest
Avatar universal
Sending you a PM with info.
Helpful - 0
Avatar universal
I also wanted to add that your doctor is wrong to be fixated on TSH.  There are numerous sources that show the futility of using TSH to determine med dosage.  This one in particular should be interesting to your doctor.  It shows that when patients were treated clinically, as necessary to alleviate symptoms, their TSH was all over the map.  

https://www.bmj.com/content/bmj/293/6550/808.full.pdf

The data in the study clearly showed that we are all individuals and that  everyone may be different in what they need to be euthyroid.   So, That  effective treatment is that which medicates the patient as needed to relieve signs/symptoms of hypothyroidism without going so far as to create signs/symptoms of hyperthyroidism.   That "sweet spot" is called euthyroidism.  That should be the goal of treatment and it cannot be defined by targets for FT4 and FT3, TSH, or thyroid med dosage.  
Helpful - 0
1 Comments
Thanks Gimel, for your response. I cannot get  a T3 med here. So I am left to figure out the best I can manage with t4.

   I thankfully got a recommendation from you over a year ago for a doctor but unfortunately she is not in my insurance group and I can't afford to see her without the insurance.

I did find solace here when looking through past posts, both mine and others to see a year ago I  was here with basically the exact same scenario...I didn't remember it but it confirms for me that yes, I believe the dose was too high.

As to the doctor and tsh, he cannot learn anything new, he told me he has patients with a tsh of 10 (on a max scale of 4.82) and he doesn't treat them...  Since he is fired he is no longer my problem...So now I start the search for a new doctor.

It has now been weeks since I lowered the t4 and symptoms are much improved. Not where I want to be, but much improved.  (I can breathe and am functioning)I am hoping for more improvement in the days to come...
Thanks again.
Avatar universal
In my opinion I think you are having a common issue when taking T4 med only.  Your FT4 is always near the high end of the range, yet your FT3 is  lower than needed.   Studies have shown that symptomatic change is mainly associated with FT3, and not FT4 and TSH.  You only need to have FT4 around mid-range, or slightly below.   FT3 needs to be above mid-range, and adjusted from there as needed to relieve symptoms.   So I think you would be much better to have less T4 med and add some T3 med.   In addition hypo patients are frequently deficient in Vitamin D, B12 and ferritin.  If not tested for those you should do so and supplement as needed.  D should be at least 50 ng/mL, B12 in the upper part of its range, and ferritin should be at least 100.
Helpful - 0
Have an Answer?

You are reading content posted in the Thyroid Disorders Community

Top Thyroid Answerers
649848 tn?1534633700
FL
Avatar universal
MI
1756321 tn?1547095325
Queensland, Australia
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
We tapped the CDC for information on what you need to know about radiation exposure
Endocrinologist Mark Lupo, MD, answers 10 questions about thyroid disorders and how to treat them
Herpes sores blister, then burst, scab and heal.
Herpes spreads by oral, vaginal and anal sex.
STIs are the most common cause of genital sores.
Condoms are the most effective way to prevent HIV and STDs.